Error estimates for multidimensional singular parabolic problems

  • Ricardo H. Nochetto


We consider a rather general class of singular parabolic problems; multidimensional two-phase Stefan problem and porous-medium equation involving additional nonlinearities are included. We analyze an approximation scheme consisting in a regularization procedure and discretization by means ofC°-piecewise linear finite elements in space and backward-differences in time. We prove severalLβ-error estimates for the various unknowns, wherep depends on the problem. As a by-product of our technique, we obtain an optimalL2-error estimate for enthalpy.

Key words

piecewise linear finite elements backward-differences regularization error estimates two-phase Stefan problem porous-medium equation 


  1. [1]
    H. W.Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations. Math. Z.,183 (1983), 311–341.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    D. G. Aronson et Ph. Benilan, Régularité des solutions de l’équation de millieux poreux dansR N. C. R. Acad. Sci. Paris,288 (1979), 103–105.Google Scholar
  3. [3]
    D. G. Aronson, L. Caffarelli and S. Kamin, How an initially stationary interface begins to move in porous medium flow. SIAM J. Math. Anal.,14 (1983), 639–658.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    L. Caffarelli and L. Evans, Continuity of the temperature in the two-phase Stefan problem. Arch. Rational Mech. Anal.,81 (1983), 199–220.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    L. Caffarelli and A. Friedman, Regularity of the free boundary for the one dimensional flow of gas in a porous medium. Amer. J. Math.,101 (1979), 1193–1218.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    L. Caffarelli and A. Friedman, Regularity of the free boundary of a gas in ann-dimensional porous medium. Indiana Univ. Math. J.,29 (1980), 361–391.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    J. R. Cannon and E. Di Benedetto, AN-dimensional Stefan problem with nonlinear boundary conditions. SIAM J. Math. Anal.,11 (1980), 632–645.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    P. Ciarlet, The Finite Element Method for Elliptic Problems, North Holland, Amsterdam, 1978.MATHGoogle Scholar
  9. [9]
    A. Damlamian, Some results in the multiphase Stefan problem. Comm. Partial Differential Equations,2 (1977), 1017–1044.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    J. Diaz and R. Kersner, On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium. MRC Tech. Summary Rep., 2502, Univ. Wisconsin, 1983.Google Scholar
  11. [11]
    E. Di Benedetto, Continuity of weak-solutions to certain singular parabolic equations. Ann. Mat. Pura Appl. IV,130 (1982), 131–176; Continuity of weak solutions to a general porous medium equation. Indiana Univ. Math. J.,32 (1983), 83–118; A boundary modulus of continuity for a class of singular parabolic equations. To appear.CrossRefGoogle Scholar
  12. [12]
    E. Di Benedetto and D. Hoff, An interface tracking algorithm for the porous medium equation. Trans. Amer. Math. Soc.,284 (1984), 463–500.CrossRefMathSciNetGoogle Scholar
  13. [13]
    J. F. Epperson, An error estimate for changing the Stefan problem. SIAM J. Numer. Anal.,19 (1982), 114–120.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    A. Freidman, The Stefan problem in several space variables. Trans. Amer. Math. Soc.,133 (1968), 51–87.CrossRefMathSciNetGoogle Scholar
  15. [15]
    A. Friedman, Variational Principles and Free-Boundary Problems, John Wiley & Sons, New York, 1982.MATHGoogle Scholar
  16. [16]
    M. Herrero and J. L. Vazquez, The one-dimensional nonlinear heat equation with absorption: Regularity of solutions and interfaces. To appear.Google Scholar
  17. [17]
    D. Hoff, A linearly implicit finite difference scheme for the one-dimensional porous medium equation. Math. Comp.,45 (1985), 23–33; A scheme for computing solutions and interface curves for a doubly-degenerate parabolic equation. SIAM J. Numer. Anal.,22 (1985), 687–712.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    J. Jerome and M. Rose, Error estimates for the multidimensional two-phase Stefan problem. Math. Comp.,39 (1982), 377–414.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    S. Kamenomostskaya, On the Stefan problem. Math. USSR-Sb.,53 (1961), 489–514.Google Scholar
  20. [20]
    S. Kamin and L. A. Peletier, Source-type solutions of degenerate diffusion equation with absorption. To appear.Google Scholar
  21. [21]
    S. Kamin and P. Rosenau, Thermal waves in an absorbing and convecting medium. Physica8D (1983), 273–283.MathSciNetGoogle Scholar
  22. [22]
    B. Knerr, The porous medium equation in one dimension. Trans. Amer. Math. Soc.,234 (1977), 381–415.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    O. Ladyzenskaya, V. Solonnikov and N. Ural’ceva, Linear and Quasilinear Equations of Parabolic Type. Transl. Math. Monographs, 1968.Google Scholar
  24. [24]
    E. Magenes, Problemi di Stefan bifase in più variabili spaziali. Matematiche,36 (1981), 65–108.MATHMathSciNetGoogle Scholar
  25. [25]
    G. Meyer, Multidimensional Stefan problems, SIAM J. Numer. Anal.,10, (1973), 522–538.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    M. Mimura, T. Nakaki and K. Tomoeda, A numerical approach to inteface curves for some nonlinear diffusion equations. Japan J. Appl. Math.,1 (1984), 93–139.MATHCrossRefMathSciNetGoogle Scholar
  27. 27]
    M. Niezgodka and I. Pawlow, A generalized Stefan problem in several space variables. Appl. Math. Optim.,9, (1983), 193–224.MATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    R. H. Nochetto, Error estimates for two-phase Stefan problems in several space variables, I: linear boundary conditions. Calcolo,22 (1985), 457–499.MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    R. H. Nochetto, Error estimates for two-phase Stefan problems in several space variables, II: nonlinear flux conditions. Calcolo,22 (1985), 501–534.MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    R. H. Nochetto, A class of non-degenerate two-phase Stefan problems in several space variables. To appear in Comm. Partial Differential Equations,11, 15 (1986).Google Scholar
  31. [31]
    R. H. Nochetto, A note on the approximation of free boundaries by finite element methods. RAIRO Model. Math. Anal. Numer.,20 (1986), 355–368.MATHMathSciNetGoogle Scholar
  32. [32]
    O. A. Oleinik, A. S. Kalashinikov and Czhou Yui-Lin, The Cauchy-problem and boundary problems for equations of the type of nonstationary filtration. Izv. Akad. Nauk SSSR Ser. Mat.,22 (1958), 667–704.MathSciNetGoogle Scholar
  33. [33]
    J. Ortega and W. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables. Academic Press, New York, 1970MATHGoogle Scholar
  34. [34]
    L.A. Peletier, The porous media equation. Application of Nonlinear Analysis in Physical Sciences, Pitman, London, 1981, 229–241.Google Scholar
  35. [35]
    M. Rose, Numerical methods for flows through porous media. I. Math. Comp.,40 (1983), 435–467.MATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    G. Strang, Approximation in the finite element method. Numer. Math.,19 (1972), 81–98.MATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    J. L. Vazquez, Asymptotic behaviour and propagation properties of the one-dimensional flow of gas in a porous medium. Rans. Amer. Math. Soc.,277 (1983), 507–527; The interfaces of onedimensional flow in porous media. Trans. Amer. Math. Soc.,285 (1984), 717–735.MATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    C. Verdi, On the numerical approach to a two-phase Stefan problem with nonlinear flux. Calcolo,22 (1985), 351–381.MATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    A. Visintin, Sur le problème de Stefan avec flux non linéaire. Boll. Un. Mat. Ital. Anal. Funz. e Appl., (5), 18C (1981), 63–86.MathSciNetGoogle Scholar
  40. [40]
    R. E. White, An enthalpy formulation of the Stefan problem. SIAM J. Numer. Anal.,19 (1982), 1129–1157; A numerical solution of the enthalpy formulation of the Stefan problem. SIAM J. Numer. Anal.,19 (1982), 1158–1172.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© JJAM Publishing Committee 1987

Authors and Affiliations

  • Ricardo H. Nochetto
    • 1
    • 2
  1. 1.Instituto de Desarrollo Technológico para la Industria QuímicaPrograma Especial de Matemática AplicadaSanta FeArgentina
  2. 2.Istituto di Analisi Numerica del C.N.R.PaviaItaly

Personalised recommendations